Kentucky, 2017Flash Flooding in Kentucky, June 17, 2017
June 17, 2017 · NWS PAH · 2 events in 2 counties and zones
A slow-moving cluster of thunderstorms produced localized flash flooding between Benton and Murray. The storms occurred in a very warm and moist southwest wind flow ahead of a cold front over northwest Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving cluster of thunderstorms produced localized flash flooding between Benton and Murray. The storms occurred in a very warm and moist southwest wind flow ahead of a cold front over northwest Missouri. A weak 500 mb trough axis extended from the Ohio Valley to the central Gulf coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 3:13 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 17, 3:13 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
413 PM CDT Sat Jun 17 2017
.UPDATE...
Issued at 413 PM CDT Sat Jun 17 2017
Updated the gridded forecast and related products, for newly
developed convection across far West Kentucky (Graves, Marshall
counties). 1 minute GOES-16 data shows this activity should drift
ENE through the late day, early evening hours. Mid level lapse
rates are well below 6, and greatest instability is a bit west of
this activity. So it should remain general convection.
CN
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 239 PM CDT Sat Jun 17 2017
Main concern for the short term will be incoming fropa with strong
to severe storm potential. Recent trends continue to depict the
overnight into tomorrow morning activity to be the main show for our
area. However, there is still some guidance, like the 12Z ECMWF that
holds off most precip until after 12z Sunday.
Clusters of thunderstorms are expected to develop from eastern
Kansas into northern Missouri and central Illinois late this
afternoon and evening. This activity will then merge into 1 or more
MCS's and proceed southeastward. It appears the convective complex
should enter our far northwest counties sometime in the 05-07z
timeframe. Leaned toward the NAM 4km Nest and WRF-ARW for timing of
the storms through the area overnight into tomorrow morning. The
best wind fields/shear will remain off to our northwest, however the
flow should increase enough to warrant some strong storm potential
mainly in the form of damaging winds. SPC has continued to push the
slight risk further south, now encompassing much of the area except
closer to the TN border. The complex will more than likely be losing
steam as it progresses further southeast into the area, thus the
severe storm threat will be lower for southern and eastern counties.
Heavy rain will be a concern as well as PWATs increase to over 2
inches.
Expecting a lull in the activity by late morning into midday before
possible new development forms over the Pennyrile region of west KY.
This activity will be contingent on just how the overnight
convection plays out. If the overnight MCS lingers through the
morning hours, we likely won't destabilize enough to get much in the
way of redevelopment. However, if storms can develop, the potential
exists for a few strong storms, although the greater potential looks
to be off to our south and east. Post frontal precipitation should
largely be winding down by midnight across our area, but could still
be some lingering rain across the southeast counties right into
early Monday morning.
Moisture levels will remain high until cool northwesterly flow works
in from the north tomorrow evening/overnight. Lows will be held up
in the 70s tonight. Highs tomorrow look to be cooler with the
precipitation and clouds around, holding in the low to mid 80s. More
comfortable temperatures will be seen by Monday morning with lows
down into the low to mid 60s.
.LONG TERM...(Monday through Saturday)
Issued at 239 PM CDT Sat Jun 17 2017
In the extended forecast period, the broad upper air pattern will
consist of a broad upper ridge centered over the Desert Southwest
U.S. and a broad low pressure center over eastern Canada. This will
keep the WFO PAH forecast area in northwesterly flow aloft through
at least late Wednesday or early Thursday.
The flow become more zonal Thursday and Friday with the WFO PAH
forecast area fixed along the base of the faster westerlies in the
northern half the the U.S. and broader ridging to the south and
southwest.
In early part of the extended period, the deep layer moisture for
robust convection is severely limited, with most of the greater
forcing focused closer the the Great Lakes region. Even with lower
moisture content, temperatures will likely rebound into the upper
80s to near 90 around the middle of next week.
By Friday, the regionally initialized blended model guidance chances
for precipitation seem loosely tied with the ECMWF 00z/12z Saturday
numerical model runs, as the baroclinic zone shift southward across
the WFO PAH forecast area and phases in with a deformation zone east
of the Southwest U.S. ridge.
At this point, the forecast confidence with the late week
precipitation chances are 40-60 percent, mainly due to location
issues associated with the precipitation across the WFO PAH forecast
area.
Otherwise, the blended guidance has a fairly good handle on
temperatures, dewpoints, and winds into next week.
&&
.AVIATION...
Issued at 1226 PM CDT Sat Jun 17 2017
Main concern will be associated with a thunderstorm complex diving
southeast into the region overnight into tomorrow morning. Gusty
winds and lower cigs/vsbys can be expected with this activity.
Anticipated to reach far northwest counties around 06-07z and then
progress through the area, exiting much of the region by 14-15z.
Timing is subject to change as some guidance is a bit faster or
slower with the convective complex. May have some new storm
development just outside of this TAF cycle, most likely in the
Pennryile region of west KY. Otherwise southerly winds will gust
up around 15 to possibly 20 knots today, decreasing this evening.
Mainly high clouds through the evening hours. A few MVFR cigs
noted currently over KPAH/KCGI area will likely thin out and lift
within next couple of hrs.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...SP
LONG TERM...Smith
AVIATION...SP
Hazardous weather outlook, Jun 17, 1:51 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
251 PM CDT Sat Jun 17 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
251 PM CDT Sat Jun 17 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
More widespread thunderstorms are expected to progress south and
east through the region tonight, mainly after midnight. These
storms will likely be organized into a linear complex, so some
threat of damaging winds will exist, especially across the
northern portions of southeast Missouri and southern Illinois. The
greater concern throughout the region will be heavy rainfall and
lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered to numerous thunderstorms are expected Sunday through
Sunday night with the greatest coverage over west Kentucky. A few
strong to severe storms cannot be ruled out along and ahead of a
cold front mainly over west Kentucky Sunday afternoon and evening.
Damaging winds will be the primary severe concern, but heavy
rainfall and lightning will be the greater concerns throughout the
region.
There is a chance of thunderstorms on Friday. A few storms may
reach severe limits, along with heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may become necessary mainly over northern and
western portions of the region after midnight tonight, and over
west Kentucky Sunday afternoon and evening.
In the hours before
Special weather statement, Jun 17, 4:45 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT Sat Jun 17 2017
KYZ008-009-011>013-172345-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-
INCLUDING THE CITIES OF BENTON, MURRAY, EDDYVILLE, CADIZ,
AND PRINCETON
545 PM CDT Sat Jun 17 2017
At 5:45 p.m., strong thunderstorms extended from near Benton to
Murray in west KY. The storms were moving east, and will enter
into the Land Between the Lakes area through 630 p.m. Heavy down
pours and gusty winds 25 to 35 mph, possibly 40 mph will likely
accompany some of the storms.
Flash Flood, Marshall
- When
- June 17, 5:35 PM CST to 7:30 PM CST
- Where
- Marshall County, 1.49 mi SSW of Benton to 4 mi N of Harvy
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.850, -88.360
Several inches of water flowed over roads west of Benton. A number of roads were closed by local firefighters, sheriff deputies, and road crews. Three to four inches of rainfall was reported in some areas, most of which fell in a couple hours.
Flash Flood, Calloway
- When
- June 17, 5:45 PM CST to 9:00 PM CST
- Where
- Calloway County, Coldwater to 2.62 mi NW of Almo
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.650, -88.450
Several roads across the northwest part of the county were flooded and closed, including Kentucky Highway 299. Kentucky Highway 783 was closed due to a washout. Flash flooding of the north fork of Duncan Creek impacted a residence just east of Kentucky Highway 299. Floodwaters rose rapidly toward the residence, prompting a response from the emergency management agency. A barn was submerged in three feet of water from the creek. A high water rescue was conducted on a county road west of U.S. Highway 641 due to a vehicle that was driven into floodwaters. A couple miles northwest of Almo, multiple people were trapped in a vehicle caught in a flooded creek. A water rescue was conducted. A trained spotter a few miles southwest of Hardin measured 4.75 inches of rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 17 to 25, 201718 deaths · 1 event
- Excessive Heat in California, June 17 to 23, 201710 deaths · 2 injured · 4 events
- Rip Currents in North Carolina, June 17 to 18, 20172 deaths · 2 events
- Excessive Heat and Heat in California, June 17 to 27, 201717 injured · 5 events
- Wildfire in Utah, June 17 to 30, 2017$2.0 million · 1 event
- Hail in Minnesota, June 17, 2017$200,000 · 1.25 in hail · 1 event
- Hail and Damaging Winds in Kansas, June 17, 2017$30,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 17, 2017$80,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Oklahoma, June 17 to 18, 2017$29,000 · 1.75 in hail · 14 events
- Damaging Wind in Michigan, June 17, 2017$40,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Iowa, June 17, 2017$23,000 · 3 in hail · 12 events
- Flash Flooding and Flooding in Illinois, June 17 to 18, 20171 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703397, 703398.